Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 20, NWS Anchorage, AK

February 26, 2009

NWS Anchorage, AK issued this blizzard warning at Feb 26, 2009, 9:14 PM AKST. It took effect at Feb 27, 2009, 3:00 AM AKST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 9:14 PM AKST (06:14 UTC)
In effect from
Feb 27, 2009, 3:00 AM AKST
Expired
Feb 27, 2009, 8:54 PM AKST
In force
18 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 270614
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
914 PM AKST THU FEB 26 2009

AKZ155-271915-
/X.UPG.PAFC.BZ.A.0019.090227T1500Z-090228T1500Z/
/X.NEW.PAFC.BZ.W.0020.090227T1200Z-090228T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
914 PM AKST THU FEB 26 2009

...BLIZZARD WARNING IN EFFECT FROM 3 AM FRIDAY TO 5 AM AKST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 AM FRIDAY TO 5 AM AKST
SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

ANOTHER SYSTEM WILL BEGIN TO IMPACT THE COAST LATE TONIGHT WITH
SOUTH WINDS INCREASING TO 35 TO 45 MPH AFTER MIDNIGHT ALONG THE COAST.
SNOW COMBINED WITH BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE
QUARTER MILE OR LESS AT TIMES ALONG THE COAST TONIGHT AND SPREADING
INLAND FRIDAY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ161-271915-
/X.CON.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
914 PM AKST THU FEB 26 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT. 

ANOTHER SYSTEM WILL BEGIN TO IMPACT THE WESTERN CAPES FRIDAY
MORNING WITH SOUTH WINDS INCREASING TO 30 TO 45 MPH. COMBINED
WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO
START IN THE MORNING THERE IS THE POTENTIAL FOR BLIZZARD
CONDITIONS THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
4 follow-up statements
000 
WWAK42 PAFC 271331
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
431 AM AKST FRI FEB 27 2009

AKZ155-280245-
/X.NEW.PAFC.ZR.Y.0008.090227T2000Z-090228T0100Z/
/X.CON.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
431 AM AKST FRI FEB 27 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY
ALONG THE COAST... 
...FREEZING RAIN ADVISORY IN EFFECT FROM 11 AM THIS
MORNING TO 4 PM AKST THIS AFTERNOON FROM BETHEL EAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO
4 PM AKST THIS AFTERNOON. A BLIZZARD WARNING REMAINS IN EFFECT
UNTIL 5 AM AKST SATURDAY. 

A WEATHER FRONT MOVING INLAND TODAY WILL PRODUCE SOUTH WINDS 30 TO
45 MPH ALONG THE COAST. COMBINED WITH SNOW VISIBILITIES WILL BE
REDUCED TO LESS THAN A QUARTER MILE AT TIMES. AS A LAYER OF WARM
AIR MOVES OVERHEAD BUT TEMPERATURES REMAIN BELOW FREEZING AT THE SURFACE
PRECIPITATION WILL GRADUALLY CHANGE TO FREEZING RAIN LATE THIS
MORNING BETHEL EASTWARD. BY LATE THIS AFTERNOON ALL PRECIPITATION
WILL CHANGE BACK TO SNOW. INLAND AREAS WILL SEE PERIODS OF BLOWING
SNOW OVERNIGHT WITH VISIBILITY REDUCED TO A MILE AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

AKZ161-280245-
/X.UPG.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/
/X.NEW.PAFC.ZR.Y.0008.090227T1800Z-090228T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
431 AM AKST FRI FEB 27 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
9 PM AKST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
AKST THIS EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A WEATHER FRONT MOVING INLAND TODAY WILL BRING WARM AIR ALOFT EVEN
AS TEMPERATURES REMAIN BELOW FREEZING AT THE SURFACE. INITIALLY AS
WINDS INCREASE ALONG THE WESTERN CAPES THIS MORNING..THERE MAY BE
PERIODS OF BLOWING SNOW BEFORE PRECIPITATION CHANGES TO FREEZING
RAIN. FREEZING RAIN WILL MOVE INLAND TOWARD KING SALMON BY THIS
AFTERNOON. PRECIPITATION IS EXPECTED TO CHANGE BACK TO ALL SNOW
THIS EVENING AS COLDER AIR MOVES IN ALOFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK42 PAFC 280112
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
412 PM AKST FRI FEB 27 2009

AKZ155-281400-
/X.EXP.PAFC.ZR.Y.0008.000000T0000Z-090228T0100Z/
/X.CON.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
412 PM AKST FRI FEB 27 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY...
...FREEZING RAIN ADVISORY HAS EXPIRED...

THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. A BLIZZARD
WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY. 

A WEATHER FRONT MOVING INLAND TODAY WILL PRODUCE SOUTH WINDS 30
TO 45 MPH ALONG THE COAST. COMBINED WITH SNOW VISIBILITIES WILL BE
REDUCED TO LESS THAN A QUARTER MILE AT TIMES. INLAND AREAS WILL
SEE PERIODS OF BLOWING SNOW OVERNIGHT WITH VISIBILITY REDUCED TO A
MILE AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ161-280600-
/X.CON.PAFC.ZR.Y.0008.000000T0000Z-090228T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
412 PM AKST FRI FEB 27 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING FOR THE BRISTOL BAY REGION. 

A WEATHER FRONT PASSING OVER THE BRISTOL BAY REGION THIS EVENING
IS BRINGING WARM AIR ALOFT EVEN AS TEMPERATURES REMAIN BELOW
FREEZING AT THE SURFACE. FREEZING RAIN WILL CHANGE BACK TO ALL
SNOW THIS EVENING AS COLDER AIR MOVES IN ALOFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK42 PAFC 280122 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
421 PM AKST FRI FEB 27 2009

AKZ155-281400-
/X.EXP.PAFC.ZR.Y.0008.000000T0000Z-090228T0100Z/
/X.COR.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
421 PM AKST FRI FEB 27 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY
ALONG THE COAST...
...FREEZING RAIN ADVISORY HAS EXPIRED...

THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. A BLIZZARD
WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY. 

A WEATHER FRONT MOVING INLAND TODAY WILL PRODUCE SOUTH WINDS 30
TO 45 MPH ALONG THE COAST. COMBINED WITH SNOW VISIBILITIES WILL BE
REDUCED TO LESS THAN A QUARTER MILE AT TIMES. INLAND AREAS WILL
SEE PERIODS OF BLOWING SNOW OVERNIGHT WITH VISIBILITY REDUCED TO A
MILE AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ161-280600-
/X.CON.PAFC.ZR.Y.0008.000000T0000Z-090228T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
421 PM AKST FRI FEB 27 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING FOR THE BRISTOL BAY REGION. 

A WEATHER FRONT PASSING OVER THE BRISTOL BAY REGION THIS EVENING
IS BRINGING WARM AIR ALOFT EVEN AS TEMPERATURES REMAIN BELOW
FREEZING AT THE SURFACE. FREEZING RAIN WILL CHANGE BACK TO ALL
SNOW THIS EVENING AS COLDER AIR MOVES IN ALOFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK42 PAFC 280554
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
854 PM AKST FRI FEB 27 2009


AKZ155-280700-
/X.CAN.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
854 PM AKST FRI FEB 27 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 


$$

AKZ161-280700-
/X.CAN.PAFC.ZR.Y.0008.000000T0000Z-090228T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
854 PM AKST FRI FEB 27 2009

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
FREEZING RAIN ADVISORY. 


$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 26, 1:05 PM AKST, 8 hours 9 minutes earlier.

Area forecast discussion, Feb 26, 1:05 PM AKST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
105 PM AKST THU FEB 26 2009

.MODEL DISCUSSION...GFS AND NAM IN GOOD AGREEMENT THROUGH 60 HOURS.
THEY SEEM TO HAVE A GOOD HANDLE ON THE NEXT STORM SYSTEM IN THE WEST.

.ANALYSIS AND UPPER LEVELS...AS OF THIS AFTERNOON WE HAVE A NARROW
BUT HIGH AMPLITUDE RIDGE LOCATED OVER THE EASTERN BERING SEA WHICH
MOVES FAIRLY RAPIDLY TO THE EAST OVER THE NEXT 24 HOURS. STRONG JET
WINDS ON THE EAST SIDE OF RIDGE THIS EVENING..EXTENDING FROM KING
SALMON SOUTH TO SAND POINT.  THIS SHOULD REINFORCE NW SURFACE WINDS
OVER KODIAK THIS AFTERNOON AND EVENING. MAIN WEATHER FEATURE IS THE
DEVELOPING STORM SYSTEM IN THE BERING SEA...LOOKS LIKE A STRONG FRONT
MOVES ON SHORE ALONG THE SW COAST LATE FRIDAY MORNING. EXPECT STRONG
S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE
NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL
FRIDAY EVENING.

.SHORT TERM FORECAST...
BERING SEA...STRONG FRONT MOVES OVER PRIBILOFS THURSDAY NIGHT AND
THEN EASTWARD.  LOOKS AS IF PRIBS WILL BE IN WARM SECTOR AROUND 12Z
FRIDAY SO COULD SEE SOME MIXED SNOW AND RAIN TOWARD MORNING. WINDS
BECOME WESTERLY SATURDAY.

WEST...FRONT SHOULD MOVE ON SHORE FRIDAY LATE MORNING. EXPECT STRONG
S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE
NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL
FRIDAY EVENING. BLIZZARD WATCHES LOOK GOOD OVERALL...WOULD NOT EXPECT
BLIZZARD CONDITIONS FOR ZONE 161 UNTIL FRIDAY EVENING BY WHICH TIME
THE WINDS ARE WESTERLY AND WEAKER.

SOUTHCENTRAL...NORTHWEST WINDS THIS AFTERNOON AND THIS EVENING OVER
KODIAK ISLAND AND SOUTHERN COOK INLET. CLEAR ON FRIDAY AS RIDGE MOVES
THROUGH REGION. BY SATURDAY MORNING REMNANTS OF FRONT IN TO
REGION...SURFACE FORCING LOOKS VERY WEEK WITH MODEST SW FLOW ALOFT.
WOULD NOT EXPECT VERY MUCH SNOW SOUTH OF SUSITNA VALLEY.

.LONG TERM FORECAST...ON SUNDAY YET ANOTHER STORM SYSTEM MOVES INTO
THE WESTERN BERING FROM THE NO. PAC.  FLAT RIDGE OVER THE EASTERN
BERING AND ALASKA ON SUNDAY GIVES WAY ON MONDAY AS FRONT MOVES
THROUGH THE WEST. SOME SNOW OR RAIN FOR THE WEST BUT BY THE TIME THIS
FRONT MOVES EAST OF THE AK RANGE HAS LOST MUCH OF ITS IMPACT...SO
WOULD NOT EXPECT TOO MUCH IN THE WAY OF SNOW FOR SOUTHCENTRAL.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH FOR 155 AND 161
MARINE...SEE PACKAGES
FIRE WEATHER...NONE

JMP FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:00 PM AKSTGale WarningAFC5 days
Feb 26, 4:00 PM AKSTGale WarningAFC36 hr
Feb 26, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Feb 26, 4:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 26, 4:00 PM AKSTHeavy Freezing Spray WarningAFC60 min
Feb 26, 6:10 PM AKSTBlizzard WarningAFC3 hr
Feb 26, 7:05 PM AKSTGale WarningAFC9 hr
Feb 26, 9:50 PM AKSTHeavy Freezing Spray WarningAFC6 hr
Feb 27, 4:00 AM AKSTGale WarningAFC12 hr
Feb 27, 4:00 AM AKSTSmall Craft AdvisoryAFC3 days
Feb 27, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Feb 27, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 27, 4:31 AM AKSTFreezing Rain AdvisoryAFC16 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.